Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Gray, ME

May 1, 20186 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 1, 2018, 9:25 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 2, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 1, 2018, 9:25 AM EDT (13:25 UTC)
In effect from
May 2, 2018, 8:00 AM EDT
Expired
May 2, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 1.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WHUS41 KGYX 011325
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
925 AM EDT Tue May 1 2018

...Dangerously Cold Water Temperatures Along The Coast Will Raise
The Risk of Cold Water Immersion For Paddlecraft on Wednesday...

.Our warmest day so far this spring will arrive Wednesday, along 
with mainly sunny skies and a modest southwesterly breeze. At the 
same time, water temperatures remain only in the mid to upper 40s.
The combination of pleasant weather conditions for paddlecraft 
and very cold Atlantic waters will bring an increased risk for 
cold water immersion on Wednesday.

If there is an accident while out on the water, the risk of cold 
water shock is high. Without cold water protective gear, these 
temperatures will incapacitate even a good swimmer in minutes. Of 
course paddlers should always wear a life jacket, but they should 
also be aware that a life jacket will not protect you from cold 
water.

MEZ023>028-NHZ014-012130-
/O.NEW.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
925 AM EDT Tue May 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect from Wednesday morning through
Wednesday evening.

* Location...The Southwest and Midcoast region of Maine as well as
  the Seacoast region of New Hampshire.

* Beach Hazard...The warm air temperatures in the 70s to lower
  80s, along with sunny skies and a modest southwesterly breeze 
  may cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 40s.

* Timing...Wednesday.

* Winds...Southwest 10 to 15 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
Cannon
4 follow-up statements
963 
WHUS41 KGYX 011729
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
129 PM EDT Tue May 1 2018

...Dangerously Cold Water Temperatures Along The Coast Will Raise
The Risk of Cold Water Immersion For Paddlecraft on Wednesday...

.Our warmest day so far this spring will arrive Wednesday, along
with mainly sunny skies and a modest southwesterly breeze. At the
same time, water temperatures remain only in the mid to upper
40s. The combination of pleasant weather conditions for
paddlecraft and very cold Atlantic waters will bring an increased
risk for cold water immersion on Wednesday.

If there is an accident while out on the water, the risk of cold
water shock is high. Without cold water protective gear, these
temperatures will incapacitate even a good swimmer in minutes. Of
course paddlers should always wear a life jacket, but they should
also be aware that a life jacket will not protect you from cold
water.

According to the USCG, when the water temperature is below 50 
degrees, the chance of immediate incapacitation due to cold shock 
is extremely high, and chances of survival become severely 
diminished even with the appropriate thermal protection. 

MEZ023>028-NHZ014-020130-
/O.CON.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
129 PM EDT Tue May 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING...

* Location...The Southwest and Midcoast region of Maine as well 
  as the Seacoast region of New Hampshire.

* Beach Hazard...The warm air temperatures in the 70s to lower 
  80s, along with sunny skies and a modest southwesterly breeze 
  may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the mid to 
  upper 40s.

* Timing...Wednesday.

* Winds...Southwest 10 to 15 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides and localized currents.

The Beach Hazard Statement in support of cold water safety, is a
collaboration between NWS Gray and the USCG Sector Northern New 
England.

&&

$$
401 
WHUS41 KGYX 020116
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
916 PM EDT Tue May 1 2018

...COLD OCEAN WATER CONDITIONS REMAIN HAZARDOUS FOR UNPROTECTED
WATER SPORTING ACTIVITIES...

.Wednesday will be a warm and beautiful day, the warmest of the
spring so far. The gorgeous weather may entice many to enjoy
recreational activities on the ocean. However, ocean water
temperatures remain very cold, only in the mid to upper 40s. These
cold water conditions are very dangerous when the human body is
exposed to them, bringing an increased risk to paddlecraft users
who may inadvertently enter the water.

If there is an accident while out on the water, the risk of cold
water shock is very high. Without cold water protective gear, 
these temperatures will incapacitate even a good swimmer in mere
minutes. Of course paddlers should always wear a life jacket, but 
they should also be aware that a life jacket will not protect you 
from cold water.

According to the US Coast Guard, when the water temperature is 
below 50 degrees, the chance of immediate incapacitation due to 
cold shock is extremely high, and chances of survival become 
severely diminished even with the appropriate thermal protection.

MEZ023>028-NHZ014-021200-
/O.CON.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
916 PM EDT Tue May 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
WEDNESDAY THROUGH WEDNESDAY EVENING...

* Location...Coastal Maine and New Hampshire.

* Beach Hazard...Very warm conditions may cause people to
  underestimate the dangers of the cold water temperatures.

* Timing...Wednesday.

* Temperatures...In the mid 70s to low 80s.

* Water Temperatures...In the mid to upper 40s.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides and localized currents.

The Beach Hazard Statement in support of cold water safety, is a
collaboration between NWS Gray and the USCG Sector Northern New
England.

&&

$$
417 
WHUS41 KGYX 020715
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
315 AM EDT Wed May 2 2018

...COLD OCEAN WATER CONDITIONS REMAIN HAZARDOUS FOR UNPROTECTED
WATER SPORTING ACTIVITIES...

.Today will be a warm and beautiful day, the warmest of the 
spring so far. The gorgeous weather may entice many to enjoy 
recreational activities on the ocean. However, ocean water 
temperatures remain very cold, only in the mid to upper 40s. These
cold water conditions are very dangerous when the human body is 
exposed to them, bringing an increased risk to paddlecraft users 
who may inadvertently enter the water.

If there is an accident while out on the water, the risk of cold
water shock is very high. Without cold water protective gear,
these temperatures will incapacitate even a good swimmer in mere
minutes. Of course paddlers should always wear a life jacket, but
they should also be aware that a life jacket will not protect you
from cold water.

According to the US Coast Guard, when the water temperature is
below 50 degrees, the chance of immediate incapacitation due to
cold shock is extremely high, and chances of survival become
severely diminished even with the appropriate thermal protection.

MEZ023>028-NHZ014-022030-
/O.CON.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
315 AM EDT Wed May 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Coastal Maine and New Hampshire.

* Beach Hazard...Despite very warm air temperatures, water
  temperatures are very cold and will lead to incapacitation due 
  to cold water shock and hypothermia very quickly.

* Timing...Today.

* Temperatures...In the mid 70s to low 80s.

* Water Temperatures...In the mid 40s.

* Impacts...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. Anyone on boats or
  paddlecraft should seriously consider this threat and use
  extreme caution if going out onto the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides and localized currents.

The Beach Hazard Statement in support of cold water safety, is a
collaboration between NWS Gray and the USCG Sector Northern New
England.

&&

$$
129 
WHUS41 KGYX 021927
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
327 PM EDT Wed May 2 2018

...COLD OCEAN WATER CONDITIONS REMAIN HAZARDOUS FOR UNPROTECTED
WATER SPORTING ACTIVITIES...

MEZ023>028-NHZ014-030000-
/O.CON.KGYX.BH.S.0001.000000T0000Z-180503T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
327 PM EDT Wed May 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Coastal western Maine and New Hampshire.

* Beach Hazard...Despite very warm air temperatures, water
  temperatures are very cold and can quickly lead to
  incapacitation due to cold water shock and hypothermia.

* Timing...Continuing this afternoon.

* Temperatures...In the 80s to near 90.

* Water Temperatures...In the mid 40s.

* Impacts...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. Anyone on boats or
  paddlecraft should seriously consider this threat and take the
  appropriate precaution if going out onto the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides and localized currents.

The Beach Hazard Statement in support of cold water safety, is a
collaboration between NWS Gray and the USCG Sector Northern New
England.

&&

$$

Legro

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 1, 8:26 AM EDT, 59 minutes earlier.

Area forecast discussion, May 1, 8:26 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Gray ME
826 AM EDT Tue May 1 2018

.SYNOPSIS...
Upper level low finally begins to shift east of the areas today.
As the upper low pressure departs, much warmer air will move in
behind it. Temperatures should rise into the mid 70s to mid 80s
in many places on Wednesday and Thursday. Showers and
thunderstorms will become a threat Wed night through Friday,
with the best chance in the northern areas through Thursday, and
then across the all of the region by Friday. Cooler air moves in
behind a cold front for the weekend, but it looks fairly sunny
and dry as high pressure moves through.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Have updated the forecast based on latest radar imagery. A few
showers will be moving south through southern Maine over the
next hour or two, before dissipating over the coastal waters
this morning. Have removed any mention of patchy fog or frost
from earlier this morning. Otherwise, only minor modifications
to the cloud forecast for today.

Prev Disc...
7am update... Dense fog has dissipated but some low
cloud remain. Adjusted cloud cover for the next few hours.

Prev disc....Areas of dense fog have formed in the river
bottoms this morning with visibility less than 1/4 mile in some
areas. Most of the fog is in the Merrimack and Saco river
valleys. To the west the last remaining spiral band of the upper
low has kept mid level cloud cover over western New Hampshire
which has prevented fog formation in the CT river valley. With
cloud cover from the exiting low still prevalent across the west
and mountains don't expect the fog to become widespread enough
to warrant an advisory. Fog should burn off after sunrise. Along
the coast the frost/freeze season has started have added
mention of patchy frost in sheltered locations as temperatures
are hovering near freezing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The upper level low which has dominated our weather over the
past few days will finally exit the area this morning. A few
showers remain through the Champlain valley, so have left in
slight chance of Pop for the morning over western NH as these
showers move through as they decay. Otherwise expect generally
clearing skies with a warming temperature trend as high pressure
begins to build in. A seabreeze will impact the coast keeping
high temperatures in the upper 50s while inland in the Merrimack
valley of New Hampshire temperatures will reach nearly 70
degrees.

Westerly flow will develop with light winds overnight as the
high builds into the region. This should prevent any fog
formation overnight.

Wednesday will be the warmest day we've seen in a long time.
Temperatures will soar well into the 80s across the region. With
the westerly flow, no seabreeze will be able to form and the
warm temperatures will extend right to the waters edge. The
west flow will also provide some downsloping component and have
thus increased high temperatures slightly. Southern New
Hampshire may even have a shot at 90 degrees.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
For the most part the 500 MB pattern across North America will
be shifting to a more warm season-like pattern, with riding over
the wrn Atlantic and the srn CONUS becoming the more dominant
features, and jet stream shifting its mean position nwd. This
will mean a trend toward warmer conditions, generally staying
near to above normal, and precip being forced more frontal
boundaries, as core of any troughing generally shifts N as well.

The first part of the long term will feature a W-SW flow pretty
much from sfc thru 500 MB. We will be situated on the poleward
side of strong ridging as well, although by Wed night, flow
becomes more zonal to cyclonic than anticyclonic which will
increase the chc for precip, especially across nrn zones through
Thu night. Mostly these will be in the form of convectively
driven clusters /or their remains/, and model timing of them
remains low confidence. Regardless of precip look for balmy
nights with lows in the mid 50s to low 60s on Wed and Thu night.
Highs on Thursday should be almost as warm as on Wed,
especially across the south, generally in the mid 70s to mid
80s. I suspect that there may be a lot of cirrus in the south on
Thu, but it will thin during the course of the day allowing for
filtered sun. The mtns should be more cloudy with a higher
threat for SHRA/TSRA.

Best chance for showers and storms across entire CWA will be
Friday into Friday evening as sfc front gets pushes through by
500 MB wave passing to our N. Euro has been fairly persistent
with one last convective cluster moving through Fri morning
ahead of the front, but more clouds, and perhaps a bit more of
onshore flow will keep temps lower, especially in the N and
along the coast with highs mostly in the mid to upper 60s,
except across srn NH and interior SW ME, where they could push
into the 70-75 range.

The weekend looks mainly dry and fairly sunny as sfc high
pushes across New England. Highs will be in the mid 60s to mid
70s Saturday as downslope flow behind the front helps keep temps
up a it on the coastal plain, and coldest air lags behind as
secondary wave move thru with little fanfare Sat night. So,
highs Sunday will only be in the 60s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Short Term...7am update.. fog has dissipated at all TAF sites,
but MVFR ceilings will linger. For the 12Z TAFS have added in
wind shear for tonight as 35kt low level jet moves overhead.
Prev... Some LIFR in valley fog present this morning, but that
will quickly erode after sunup. MVFR ceilings will remain
through morning before lifting to VFR as high pressure builds
in. A seabreeze will impact coastal locations this afternoon.
VFR will continue through Wednesday

Long Term...VFR conditions should prevail over the area thru the
rest of the week. Precip will generally be in the form of
convection Wed thru Fri...which will see local MVFR or lower
conditions but not widespread. The best chance for area-wide
SHRA/TSRA will be Fri into Fri evening with the passage of a
cold front...but SHRA/TSRA cannot be ruled out Wed or Thu near
the warm front either. If flow can turn more Sly we will also
have to monitor coastal FG/stratus as moisture and much warmer
air move Nwd.

&&

.MARINE...
Short Term...Quiet period over the waters will waves less than
5ft the next few days. Increasing southwesterly flow through
midweek but will likely remain below SCA.

Long Term...Generally SW flow expected over the waters thru the
end of the week. These should remain below 25 kts...but
persistent direction may build swell to around 5 ft at times.
Winds shift offshore for the weekend and gusts may approach SCA
thresholds.

&&

.HYDROLOGY...
Dalton along the CT River still in flood and will remain so
through today. The upper Androscoggin is also running high from
water released at Errol and is near flood at Gorham, however,
gauges upstream indicate that the river has crested here so
flooding is not expected. However, even a small rise from daily
snow melt could put this location into minor flood.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC
Hazardous weather outlook, May 1, 3:24 AM EDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
324 AM EDT Tue May 1 2018

MEZ007>009-013-014-NHZ001-002-020730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Northern Coos-Southern Coos-
324 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A warm front will lift into the area Wednesday bringing much warmer
air along with increasing moisture. During peak heating showers and
thunderstorms will be possible near the boundary. Some of these may
be strong, with gusty winds possible.

Another round of storms could produce some gusty winds and hail
thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012-018>028-NHZ003>015-020730-
Southern Oxford-Interior York-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
324 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Thursday afternoon and evening.
Some of these may be strong, with gusty winds and hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-020730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
324 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.